Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Strange symptoms.. no answers!
Apr 1, 2009

Hi Doc,

I really need another brain on this as my current doctors are scratching their heads.. here goes..

I have been + for 7 years and always maintained high CD4 (between 1700 - 800) and low VL (50-2000). In June 08, following a heavy weekend of drugs and partying and some casual sex (safe), I began to feel unwell in a way that was unfamiliar. My energy levels dropped and I had this continual upper gastric pain. I had a full STI screen and this was clear. My symptoms increased over the coming months and I became disorientated and felt like there was literally something in my brain and nervous system. The symptoms at this stage included: increased cranial pressure, muscle twitches, delirium, itching and a whole host of other strange things I cant explain including feelings of panic and anxiety (I also loast 5kg in weight).

I was eventually hospitalised in early Dec 08 and had multiple procedures (CT and MRI brain, Lumbar Puncture, Camera in the gut and colon, urine hormone tests etc) all of which were clear save for the lumbar puncture that showed viral load in the CSF (1000copies where the blood was 12000copies) and the camera into the gut showed Candida in the oesophagus and a small red patch on the stomach lining that was biopsied but came back as inconclusive.

As the Candida had shown up, I was offered treatment and started Atripla in late Dec. Aside from a few vivid dreams and sweats the pills havent been too hard going. I was also given prophylactic triple therapy for pylori infection, which I completed.

I felt really well the first month into Atripla and following the pylori treatment, however I am now unfortunately having the same symptoms that I had back in Dec prior to hospitalisation (stomach pain, anxiety, panics, etc although milder) and I and my doctors are at a loss to know what is going on. As I felt so well the first few weeks into treatment, I wonder where this relapse has occurred?

Options I have in my mind are that the symptoms in Dec were nothing to do with HIV (my base line CD4 when I started treatment was 1130 and VL was 12000) and that there was something else that wasnt diagnosed causing the illness (parasite etc?) or, that the feelings I now have are new and do with the Atripla (sustiva element) and it has taken this long for them to present. (I have achieved an undetectable viral load result 3 months into treatment). Im seeing a neurologist next week to see if he can offer any ideas.

I appreciate this is a complex one and one you may not be able to answer in this forum, but if you have any ideas Id be grateful Ive been ill since June last year and after everything Ive just been through am still no closer to feeling 100% Im also struggling to get to work.

Many thanks

ANM

Response from Dr. Henry

You are correct that this is an interesting and challenging situation. The efivirenz could be contributing to some of your symptomatology so a trial switch for perhaps 3 months to an alternative drug with little central nervous system side effects could be tried if the absence of any other explanation (suggest raltegravir or boosted atazanvir or darunavir). KH



Previous
body fat loss
Next
pep

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement